Hail, Union
- When
- June 5, 7:35 PM CST
- Where
- Union County, 1.6 mi W of Nick Spgs
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 33.198, -92.578
Golf ball size hail fell several miles east of El Dorado.
A mesoscale convective system (MCS) developed across the Mid-South region of Western Tennessee and Northern Mississippi and moved south-southwest into the Lower Mississippi Valley during the afternoon and evening hours of June 5th, along a weak upper level trough of low pressure that drifted southeast across these areas around a large upper level ridge of high pressure anchored over the Central…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A mesoscale convective system (MCS) developed across the Mid-South region of Western Tennessee and Northern Mississippi and moved south-southwest into the Lower Mississippi Valley during the afternoon and evening hours of June 5th, along a weak upper level trough of low pressure that drifted southeast across these areas around a large upper level ridge of high pressure anchored over the Central and Southern Plains. Despite the weak wind shear in place, this thunderstorm complex tapped moderate to high amounts of instability in place as temperatures rose into the lower to mid 90s across much of Southern and Eastern Arkansas and North Louisiana, while shifting south southwest through Mississippi and into Southeast Arkansas and Northeast Louisiana during the early evening hours. While the majority of the severe weather remained just east of the Ark-La-Tex, isolated severe thunderstorms did develop over Central Union and Northern Hempstead Counties Arkansas, and produced golf ball size hail just east of El Dorado while also downing several trees near the McCaskill community. These storms did weaken by the early morning hours of June 6th with the loss of heating and reduction in instability as they shifted southwest into portions of extreme Northeast Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 5, 5:39 PM CST, 1 hour 56 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 639 PM CDT Fri Jun 5 2020 .AVIATION... For the 06/00 TAFs...Latest satellite imagery across the region show a few lingering cumulus clouds around the area, generally diminishing as time goes on. Meanwhile, latest national mosaic radar imagery shows a cluster of thunderstorms moving south across portions of northeast Louisiana and north central Mississippi. Earlier guidance suggested that these storms would eventually make it into our area, however, the only site it could come close to impacting at this time is KMLU. Some short range guidance suggests that another line of storms will develop across portions of Arkansas this evening and track into the area overnight. Otherwise, it looks like VFR conditions will prevail through this TAF period. /33/ && .PREV DISCUSSION... /issued 246 PM CDT Fri Jun 5 2020/ SHORT TERM.../Tonight through Saturday Night/ A broad upper ridge centered over Eastern New Mexico and Southwestern Texas has expanded eastward into the Lower Mississippi Valley today. A shortwave trough embedded in the flow on the northeast periphery of the ridge has helped to develop a cluster of strong, sometimes severe, convection over Northern Mississippi. Many of the larger scale models have not handled this development well, most notably the NAM, which is completely dry. However, the high-resolution CAMs have been in good agreement. So far, the convection has maintained a steady southeast motion, but the steering flow aloft should turn these storms to more of a southwest motion with time, bringing them into Southern Arkansas and North Central Louisiana this evening. Even though the models are in good agreement with this, the storms have yet to congeal into an organized line, which still gives some uncertainty. Individual cells along the line may also backbuild on the western flank, and these storms could eventually brush our northeastern zones. If the turn to the southwest occurs, CAPE values of 1500-2000 J/kg across Louisiana should help the storms persist, possibly into portions of Deep East Texas. However, the convection is expected to rapidly weaken after 03z this evening, likely dissipating entirely just after midnight. The flow aloft will become even more northeasterly as the upper ridge moves into the Kansas and winds strengthen ahead of Tropical Storm Cristobal in the Gulf of Mexico. Model guidance suggests another cluster of showers and storms will move from northeast to southwest across much of the area during the day Saturday, before dissipating during the early evening. Given how the models have continued to struggle with the convection lately, confidence is low regarding the PoP forecast for Saturday. However, chance PoPs will be maintained for much of the area. CN LONG TERM.../Sunday through Thursday Night/ Long term period begins with Tropical Storm Cristobal making landfall across the northern Gulf Coast and following a northward track up the Atchafalya Basin and northward up the Mississippi River. Impacts from this storm will likely begin on Sunday evening and continue through Monday afternoon. At this time, locally heavy rainfall will be the highest threat with a Flash Flood Watch likely to be posted within the next 24 hours. Widespread rainfall totals across Louisiana and southern Arkansas to average around 2 to 4 inches with locally higher amounts of up to 6 inches across northeast Louisiana in the vicinity of where the center of circulation is forecast to pass. Tropical storm force winds, if any, will be confined to mainly our southeastern parishes of La Salle and Grant around daybreak Monday morning as the center of circulation enters the CWA. However, due to the northward movement of the storm, limited impacts resulting from being on the western half of the storm, and rapid decay due to land effects, wind speeds will be rapidly diminished across the CWA compared to areas east of the storm. Lingering rain bands on the south side of the storm to maintain scattered convection the region through Tuesday as Cristobal shifts north toward the Ohio River Valley. Otherwise, mainly dry conditions expected on Wednesday as upper-ridge rebuilds areawide. High temperatures through the long term period to average in the lower 90s each day with the exception of Monday as clouds and rain from Cristobal limit high temperatures to the 80s. Overnight lows through the weekend to fall into the lower to middle 70s. Dry high pressure behind Cristobal to bring overnight lows into the 60s by Wednesday and Thursday mornings. /05/ && .PRELIMINARY POINT TEMPS/POPS... SHV 74 95 74 93 / 30 30 20 10 MLU 73 95 74 92 / 30 30 0 20 DEQ 72 96 72 96 / 20 20 10 0 TXK 73 93 73 93 / 30 20 10 0 ELD 71 95 72 93 / 40 30 10 10 TYR 74 95 74 95 / 20 20 20 0 GGG 74 95 73 95 / 20 30 20 10 LFK 73 95 73 95 / 10 30 20 20 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 33/09/05
Hazardous Weather Outlook National Weather Service Shreveport LA 600 AM CDT Fri Jun 5 2020 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-TXZ097-112- 126-138-151-153-166-167-061100- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-Bowie-Cass-Marion-Harrison-Panola-Shelby- San Augustine- 600 AM CDT Fri Jun 5 2020 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...Today and Tonight... Isolated to scattered thunderstorms will be possible later this afternoon and through the evening hours. Some storms could be strong with gusty winds, frequent lightning, and small hail. In addition, there is the potential for a squall line of storms to move south out of Arkansas late today and bring locally severe wind gusts, especially across the Arklamiss. Otherwise, expect hot conditions with peak afternoon heat index values around 100 degrees. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Isolated to scattered thunderstorms will again be possible Saturday afternoon into the early evening and some of these storms could be strong with gusty winds, frequent lightning, and small hail. Cristobal, currently over the Yucatan Peninsula, is expected to move north through Gulf of Mexico this weekend and make landfall along the Louisiana coast Sunday night as a tropical storm. Showers and a few thunderstorms associated with the outer bands of Cristobal will begin to increase across the region late Sunday, before becoming more numerous by Monday as this system moves inland. As it does so, the threat for strong winds, locally heavy rainfall, localized flooding, and even a few isolated tornadoes will be possible Monday, especially over the Arklamiss. Keep in mind these impacts may shift west or east, depending on the eventual exact track of this system. These showers and embedded thunderstorms will begin to diminish from west to east Tuesday as the remnants of Cristobal lifts north out of the region. Finally, the threat for isolated to widely scattered showers and thunderstorms will exist Tuesday night and Wednesday near and ahead of a weak cool frontal passage. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters may be needed for this afternoon into this evening. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. OKZ077-TXZ096-108>111-124-125-136-137-149-150-152-165-061100- McCurtain-Red River-Franklin-Titus-Camp-Morris-Wood-Upshur-Smith- Gregg-Cherokee-Rusk-Nacogdoches-Angelina- 600 AM CDT Fri Jun 5 2020 This Hazardous Weather Outlook is for portions of southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... Isolated thunderstorms will be possible late this afternoon into the evening hours. Otherwise, expect hot conditions with peak afternoon heat index values around 100 degrees. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Isolated to scattered thunderstorms will be possible Saturday afternoon into the early evening and some of these storms could be strong with gusty winds, frequent lightning, and small hail. Cristobal, currently over the Yucatan Peninsula, is expected to move north through Gulf of Mexico this weekend and make landfall along the Louisiana coast Sunday night as a tropical storm. Showers and a few thunderstorms associated with the outer bands of Cristobal will begin to increase across the region Sunday night, before becoming more numerous by Monday as this system moves inland. As it does so, the threat for gusty winds and locally heavy rainfall will be possible Monday. Keep in mind these impacts be more significant if the forecast track of the system shifts farther to the west. These showers and embedded thunderstorms will begin to diminish from west to east Tuesday as the remnants of Cristobal lifts north out of the region. Finally, the threat for isolated showers and thunderstorms will exist Tuesday night and Wednesday near and ahead of a weak cool frontal passage. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters should not be needed through tonight. 50
Special Weather Statement National Weather Service Shreveport LA 823 PM CDT Fri Jun 5 2020 ARZ073-060215- Union AR- 823 PM CDT Fri Jun 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION COUNTY UNTIL 915 PM CDT... At 823 PM CDT, Doppler radar was tracking a strong thunderstorm near Lawson, or near El Dorado, moving west at 5 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... El Dorado, Lawson, Hillsboro and Catesville. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3328 9247 3310 9245 3304 9272 3331 9274 TIME...MOT...LOC 0123Z 086DEG 4KT 3319 9255 12
The Shreveport radar (KSHV), 144 km away, was scanning. The volume nearest the first event began at 01:37 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Golf ball size hail fell several miles east of El Dorado.
Several trees were blown down in the McCaskill community.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887342, 887343.